10^{th} Meeting of Regional Steering Group (RSG) for CRVS in Asia and the Pacific

May 7th-9th, 2024

Bangkok, Thailand - Grande Centre Point Ratchadamri

Lunchtime Panel on May 7, 2024

Event title: Civil Society Led Advocacy for CRVS Strengthening in Asia and the Pacific

Organized by: Global Health Advocacy Incubator (GHAI)

Contact person: Om Bera

Om's title: Asia Regional Advocacy Advisor, Data for Health, GHAI

Om's work email: obera@advocacyincubator.org

Om's WhatsApp: +91 77740 36667

Brief description of the event:

A country's enabling environment for its civil registration and vital statistics (CRVS) and identity management (ID) systems — including the legal, organizational, and financial foundations — directly affects the capacity of the systems to achieve their basic functions. Countries may lack sound legal frameworks, sufficient and sustainable investments, or sustained political commitment – all of which are required to enable the development and continuous functioning of CRVS(ID) systems, according to the Regional Action Framework on CRVS in Asia and the Pacific.

Politicians and decision-makers in government do not always recognize the importance of CRVSID systems or the negative impacts of legal, structural, and funding deficiencies within these systems. This is where civil society organizations (CSOs) can help. To achieve sustainable transformation of CRVSID systems in complex political environments, engaging CSOs will be a key ingredient for success. They can push the agenda for CRVSID law and financing reform in places where it has stalled and drive public demand for high-quality CRVS services, alongside and in dialogue with government.

As the advocacy partner of the Bloomberg Philanthropies D4H Initiative, GHAI provides catalytic technical assistance and financing to local CSOs to plan and execute strategic advocacy campaigns that push for stronger CRVSID systems, laws, policies, and budgets. In this RSG side event, GHAI will present its approach to CSO-led advocacy for CRVSID, current partnerships across the Asia and the Pacific region, and results from the first year of implementation.

Collateral:

- 'About GHAI' 2-pager
- GHAI D4H program 2-pager
- Maldives case study (being finalized)

Moderator: Om Bera

Panelists:

- 1. Civil society representatives;
 - a. Andrei Villamor, PLCPD, Philippines
 - b. Shuchi Sharma, Antakshari Foundation, India
- 2. Government representatives;
 - a. Mr. Mohammad Ashraful Alam Deputy Secretary, Cabinet Division, Bangladesh
 - b. Ms. Marizza Grande, Assistant National Statistician, PSA, Philippines
- 3. D4H implementing partner representative;
 - a. Jamil Gunawan, Indonesia Country Coordinator, GHAI
 - b. Ruhul Quddus, Bangladesh Country Coordinator, GHAI

Break between sessions is from 12:30-2:00pm (90 minutes) Suggested event length = 75 minutes

Time	Duration	Agenda item	Lead(s)
12:30-12:45	15 mins	Attendees sign-in, receive handouts, get lunch, get	Jamil, Ruhul
		seated	
12:45-12:55	10 mins	Welcome and	Om
		introduction to GHAI's	
		CSO-led advocacy for	
		CRVS	
12:55-1:25	30 mins	Prepared remarks from	Panel above
		panelists	
		5 minutes each x6	
1:25-1:40	15 mins	Q&A	Om to moderate, panelists
			answer questions
		One question to each	-
		panelist	
1:40-1:45	5 mins	Wrap-up	Om